Police say Gray Death, a dangerous mixture of heroin, fentanyl, elephant tranquilizer and synthetic opioids, has not turned up in Bartholomew County yet, but an overdose it caused in Greenwood means it’s not far away.

Local police have seen heroin mixed with fentanyl in local overdoses but now worry that the introduction of Gray Death into the area will mean more overdoses and deaths.

“This is not a drug to get high on,” Bartholomew County Sheriff Matt Myers said. “This drug will kill you.”

Gray Death, which looks like a gray concrete mix in block form, can even cause death by touching it, causing the Indiana Department of Homeland Security to issue warnings to first responders on overdose calls.

Describing Gray Death as a fairly new drug in central Indiana, “we’re closely monitoring the situation,” said Lt. Matt Harris, Columbus Police Department spokesman.

Greenwood police were called to an overdose Tuesday after a 19-year-old woman and her 21-year-old boyfriend snorted what they thought was regular heroin, WISH-TV reported.

The woman overdosed immediately and was revived with naloxone. Both were charged with possession of paraphernalia but can have the charges dismissed in exchange for going through a Recovery Court program for drug treatment, the Indianapolis television station reported.

Gray Death is being sold for as little as $10 per hit on the street to unsuspecting customers who don’t know that it’s 50 times more potent than heroin and 100 times more potent than morphine, Myers said.

The mixture in the substance — heroin, fentanyl, carfentanil (elephant tranquilizer) and other synthetic opioids — also presents a risk to family and friends who are trying to help someone overdosing on the substance.

Dr. Michael Olinger, State Emergency Medical Services medical director, said carfentanil and other fentanyl-related compounds are dangerous to anyone who comes into contact with it. The substances come in several forms, including powder, blotter paper, tablets and spray and can be absorbed through the skin or inhaled by accident if it becomes airborne.

Local police are called out to pick up syringes that have been found in the street or in public places, and the public is encouraged to notify officers because of the danger, Harris said.

Many times people who are buying or using the substance have no idea that the drugs have been tainted with the powerful tranquilizing agents, state officials said.

As local officials monitor the spread of this new combination drug, they also received the latest overdose statistics from Ed Reuter, director of the Bartholomew County Emergency operations Center.

Bartholomew has received 111 overdose calls so far this year compared to 41 a year earlier. In April alone, first responders were called to 41 overdoses, compared to seven a year ago. Of the April overdose totals this year, 30 were in the city of Columbus and the remainder were outside the city limits.

The numbers reflect all overdose calls in the county, not just for opiates or related substances.

Tips for those trying to help an overdose victim

Use extreme caution with any suspected opioid delivery method. Use gloves and masks when responding to any situation where carfentanil or fentanyl is suspected. If possible, cover your skin as much as possible.

Be aware of skin exposure. Symptoms include respiratory depression or arrest, drowsiness or exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. The symptoms may occur within minutes of exposure.

Seek immediate medical attention if exposed. Carfentanil and other fentanyl-related substances can work quickly, so it is important to seek medical attention immediately. Any needle stick should be medically evaluated as soon as possible.

Do not touch any potential drug materials or paraphernalia. Carfentanil can be absorbed through the skin or inhaled by accident. Do not come into contact with needles, bags or other paraphernalia. Do not come into contact or disturb any powder that may be in the area.

Breathing assistance may be needed for overdose victims. While naloxone is an antidote for opioid overdose, it is not always available. Even if naloxone is used, always send the overdose victim to the hospital for monitoring. Naloxone may wear off before the effects of the opioid, making it possible for the victim to overdose again and stop breathing.

Source: Indiana Department of Homeland Security

Author photo
Julie McClure is assistant managing editor of The Republic. She can be reached at jmcclure@therepublic.com or (812) 379-5631.